Tornadoes · United States · Kentucky · 2018
EF1 tornado, Stanley to Yelvington, Kentucky, September 8, 2018
From Stanley to Yelvington, this EF1 tornado ran 2.2 miles across Daviess County on September 8, 2018, touching down at 3:51 PM CDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 8, 2018
- Touchdown
- 3:51 PM CDT (20:51 UTC)
- Lifted
- 3:57 PM CDT (20:57 UTC)
- On the ground
- 6 minutes
- Path length
- 2.2 miles (3.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $10,000
- County
- Daviess County
- Touchdown point
- 37.811, -87.258
- Lift-off point
- 37.822, -87.219
- Record number
- 1809081451-01
The damage survey
10 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- loss of roof and doors brick and wall east side of home trees snapped and uprooted
- A few trees snapped. Minor soffit damage to home.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The remnants of Tropical Storm Gordon merged with a cold front over the mid-section of the country. The tropical moisture squeezed out by the front produced widespread heavy rainfall. During the afternoon hours, there was enough solar heating and destabilization for thunderstorms to increase across western Kentucky. Enough low-level wind shear was present for a few rotating storms and tornadoes in the Owensboro area.
Peak winds in this tornado were estimated near 110 mph. The tornado skirted the southern and eastern parts of the small community of Stanley. There were several witnesses to this widely filmed and documented tornado. A well-defined, convergent damage path was evident in drone footage of the area. The east wall of one home was nearly completely destroyed. Roofs were torn off a few barns and sheds. Several homes received light siding and fascia damage. Corn and tobacco crops were flattened. Several dozen trees were uprooted or topped. The tornado reached its strongest point where it crossed U.S. Highway 60 at Stanley. This tornado was the strongest of four tornadoes that were spawned by a cluster of storms in the Owensboro area.
This weak tornado caused no property damage, however a path of crop damage was visible in drone footage. Peak winds were estimated near 80 mph. The tornado touched down on Highway 279 and continued northeast for about 0.6 miles to Highway 56. The tornado track was based on video and drone footage.
Peak winds in this half-mile long tornado were estimated near 95 mph. The tornado touched down midway between the small communities of Maceo and Yelvington. A few trees were snapped, and there was minor soffit damage to a home. The damage survey was based upon drone footage and other pictures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Sep 8, 2:51 PM CDT, 1 hour earlier.
Area forecast discussion, Sep 8, 2:51 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Paducah KY
251 PM CDT Sat Sep 8 2018
.SHORT TERM...(Tonight through Sunday)
Issued at 251 PM CDT Sat Sep 8 2018
Trimmed a little bit more of the Flash Flood Watch. Left it mostly
in place given current convection. But for the most part the Flash
Flood potential from here on through tonight appears much lower.
We are closely monitoring convection along the front this
afternoon across west Kentucky. A significant circulation was
identified just east of Daviess County. Additional cells may
rotate given the low level shear and low LCL's and modest
instability. Farther west toward the MS River, the flow is more
veered, and less favorable for rotation.
The remnants of Gordon will continue to move ENE dragging the cold
front east this evening all driven by a mid level trof moving east
over the MS and Ohio Valley regions from a low near the Great
Lakes. Best chance PoPs will continue east as a result tonight
through Sunday. A slim chance of thunder will linger across our
eastern counties as well before shifting east Sunday. It will be
quite cool Sunday, with highs from the mid 60s north to low to mid
70s south.
.LONG TERM...(Sunday night through Saturday)
Issued at 251 PM CDT Sat Sep 8 2018
By Sunday evening, the low pressure system will likely be in
northeastern KY/southern Ohio. The deeper moisture and QPF will have
shunted east by 00Z Monday. High pressure will be steadily building
into the region from west to east Sunday evening into Monday. This
surface high will be centered over the area by Monday evening,
resulting in dry weather. Clouds will start to finally diminish from
west to east Sunday evening into Monday. Temperatures will be rather
mild and top out in the mid to upper 70s.
The center of the surface high pressure migrates east/northeast on
Tuesday but our area remains under the influence of high pressure.
The surface pattern remains fairly stagnant across the area for much
of the remainder of the week. The upper level flow relaxes quite a
bit but heights will be on the rise through the week. This will mean
that temperatures will gradually rise each day, as far as high
temperatures are concerned. In fact, we'll be back in the upper 80s
in some locations for Friday and Saturday. Summer is not over yet.
In addition, low level moisture will also be returning. Therefore
those warm temperatures will be accompanied by some higher humidity
values especially toward the end of the week.
As far as rain chances, there are no real decent signals in the
latest data to suggest we are going to see any decent organized
areas of precipitation. The upper pattern is very weak and by the
end of the week, there are signs of another tropical system
impacting the east coast, which will alter the pattern as well.
Smoothed out all of the splotchy small chances of rain suggested by
the national blend and left most of the mentionable chances out of
the forecast. On most days, the chances for rain will be truncated
to 14 percent or less for now, until a better signal develops.
&&
.AVIATION...
Issued at 1218 PM CDT Sat Sep 8 2018
MVFR to IFR conditions will be most common through Sunday morning,
along with lingering chances of convection through this evening,
tapering off to lighter rains. Winds will be switching from east
and southeast, to southwest, and then west/northwest through the
forecast as the remnants of Tropical System Gordon moves northeast
across the area. Some gusts this afternoon in the 15 to 20+ kt
range expected.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>083-
085>087-089>091-094.
MO...None.
IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.
KY...Flash Flood Watch through Sunday morning for KYZ005-007-010-014-
015-018.
&&Hazardous weather outlook, Sep 8, 9:27 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 927 AM CDT Sat Sep 8 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 927 AM CDT Sat Sep 8 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch remains in effect through tonight for southern Illinois, southwest Indiana and west Kentucky along the Ohio River. Scattered thunderstorms are forecast. Some guidance suggests a low chance of a strong storm capable of gusty winds this afternoon and early evening. Wind shear forecasts suggest a brief funnel or weak tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of rainfall and any associated flooding issues are appreciated.
In the hours before
Local storm report, Sep 8, 1:47 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM FLOOD EVANSVILLE 37.98N 87.54W
09/08/2018 VANDERBURGH IN BROADCAST MEDIA
WATER ON THE RAMPS OF THE LLOYD EXPRESSWAY AT US 41. NO
WRECKS OR ROAD CLOSURES AT THIS TIME.
&&
DWSLocal storm report, Sep 8, 2:13 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD MOUNT VERNON 38.32N 88.91W
09/08/2018 JEFFERSON IL EMERGENCY MNGR
*** 1 INJ *** DAMAGE AREA IS ON NORTH SIDE OF TOWN
BETWEEN 8TH STREET AND BRAVARD PLACE. 45 HOMES IMPACTED
AND 6 STREETS IMPASSABLE. ONE PERSON TAKEN TO HOSPITAL.
ALL EVACUATIONS COMPLETED AT THIS TIME. NO EMERGENCY
SHELTER NEEDED. DAMAGE ASSESMENT TO BE COMPLETED SUNDAY
ONCE WATER BEGINS TO RECEDE.
&&
SMITTYLocal storm report, Sep 8, 2:24 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD MOUNT CARMEL 38.42N 87.77W
09/08/2018 WABASH IL PUBLIC
NUMEROUS STREETS FLOODED IN MOUNT CARMEL. REPORT RELAYED
VIA TWITTER.
&&
DWSLocal storm report, Sep 8, 2:30 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM FLASH FLOOD ALBION 38.38N 88.06W
09/08/2018 EDWARDS IL 911 CALL CENTER
NUMEROUS ROADS FLOODED ACROSS THE COUNTY.
&&
DWSLocal storm report, Sep 8, 3:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY RAIN LAMAR 38.07N 86.91W
09/08/2018 M3.54 INCH SPENCER IN PUBLIC
LESS THAN 4 HOUR RAINFALL ACCUMULATION.
&&
SMITTYLocal storm report, Sep 8, 3:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HEAVY RAIN MOUNT CARMEL 38.42N 87.77W
09/08/2018 M6.90 INCH WABASH IL BROADCAST MEDIA
24 HOUR RAINFALL ACCUMULATION
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
8.9 hours before the tornado, 196 km from the path. September 8, 2018.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 706 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Owensboro/Daviess (OWB), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the touchdown began at 20:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of September 8, 2018
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 8 | 2:38 PM CDT | EF0 | Perry, IN | 1.8 | 80 | $80,000 | ||
| September 8 | 4:00 PM CDT | EF0 | Daviess, KY | 0.6 | 50 | |||
| September 8 | 4:30 PM CDT | EF1 | Daviess, KY | 0.4 | 25 | $3,000 | ||
| September 8 | 4:36 PM CDT | EF0 | Spencer, IN | 0.0 | 25 | |||
| September 8 | 5:42 PM CDT | EF0 | Hancock, KY | 5.0 | 50 | $6,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.